USA Today had an interesting and controversial article on two new studies that show the bones of some post-menopausal women who take bisphosphonates (Actonel, Boniva, Fosamax, Reclast) to ward off osteoporosis can stop rejuvenating and become brittle after prolonged use. Bisphosphonates are among the top-selling drugs in the USA,with annual sales exceeding $3.5 billion.
Osteoporosis is a health risk for the aging population. An estimated 10 million Americans have the disease and almost 34 million have low bone mass, putting them at risk for spine and hip fractures. Studying bone biopsies in women who suffered femur fractures, lead researcher Dr. Joseph Lane found the quality of the bone diminished after long-term bisphosphonate use.
Dr. Rosenwasser’s research notes that bone densitometry (DXA) scans show a buckling potential in the femur area of the hip in patients being treated for osteoporosis with bisphosphonates. His studies note the decline after four years of use or more. "It can be thought of as a brittleness," Rosenwasser says. "Think of it as not a lack of quantity of bone mineral but of quality of organization."